Hail, Knox
- When
- May 28, 2:55 PM EST
- Where
- Knox County, Mt Vernon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.400, -82.480
Nickel sized hail was observed.
A warm front lifted into northern Ohio causing showers and thunderstorms to develop. A couple of thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted into northern Ohio causing showers and thunderstorms to develop. A couple of thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 2:54 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 354 PM EDT MON MAY 28 2012 .SYNOPSIS... A COLD FRONT OVER THE MISSISSIPPI VALLEY WILL MOVE EAST ACROSS THE REGION TUESDAY AND ALLOW MUCH COOLER HIGH PRESSURE TO BUILD INTO THE REGION FOR WEDNESDAY AND THURSDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... ISOLATED CONVECTION HAS DEVELOPED OVER CENTRAL OHIO IN A CORRIDOR OF HIGHER CAPE. FARTHER WEST WHERE DEEPER MIXING HAS TAKEN PLACE DEWPOINTS HAVE DROPPED INTO THE 50S. THE CHANCE FOR PCPN THERE THIS EVENING IS LOW SO WILL DROP THE SLIGHT CHANCE. FARTHER EAST WILL CONTINUE WITH THE SLIGHT CHANCE POPS. WITH THE APPROACH OF THE COLD FRONT FROM THE WEST LATE...THE CHANCE FOR SHOWERS AND THUNDERSTORM INCREASES...BUT THE DIURNAL TIMING IS POOR FOR WELL ORGANIZED CONVECTION. CONVECTION ALLOWING MODELS SHOW ONLY SCATTERED SHOWERS AND STORMS AT BEST. OVERNIGHT TEMPERATURES WILL BE RATHER WARM AND BE WITHIN A FEW DEGREES OF 70 WILL USE THE MET GUIDANCE WITH SLIGHT MODIFICATIONS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... THE COLD FRONT WILL CROSS THE REGION TUESDAY WITH SCATTERED CONVECTION ALONG AND AHEAD OF THE FEATURE. THE SREF CALIBRATED SEVERE PARAMETER IS AROUND 5 TUESDAY AFTERNOON WHICH IS NOT OVERLY HIGH SO THE THREAT OF SEVERE WEATHER IS FAIRLY LOW ESPECIALLY IN THE WEST WHERE THE FRONTAL BOUNDARY WILL PASS SOONER. MORE STABLE AIR WILL MOVE INTO THE REGION BY WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE REGION. THE AIR IS SO COOL SOME LAKE INDUCED INSTABILITY CLOUDS MAY FORM ON WEDNESDAY AND LINGER OVER NIGHT. ON THURSDAY FAIR WEATHER SHOULD CONTINUE WITH HIGH PRESSURE BUILDING BY TO THE NORTH. HAVE USED THE MET GUIDANCE WITH MINOR CHANGES. && .LONG TERM /FRIDAY THROUGH MONDAY/... EXTENDED PERIODS APPEAR TO BE RATHER WET AS UPPER LEVEL PATTERN TRANSITIONS INTO AN AMPLIFIED SITUATION. LATEST GUIDANCE INDICATES SOME STRONG AMPLIFICATION IN THE 500 MB RIDGE ON THE WEST COAST WHICH TRANSLATES INTO A DIGGING TROUGH IN THE CENTRAL UNITED STATES. THE GOOD NEWS IS THAT THE DIGGING TROUGH QUICKLY FILLS AND THE UPPER LEVEL FLOW BECOMES MORE ZONAL ACROSS THE UNITED STATES BY THE END OF THE FORECAST PERIOD. SURFACE LOW IS EXPECTED TO MOVE A BIT FURTHER WEST INTO ILLINOIS AND INDIANA ON FRIDAY. THIS PLACES THE FORECAST AREA MORE INTO THE WARM SECTOR AFTER WARM FRONT LIFTS NORTH. THERE MAY BE A SLIGHT DELAY IN THE ONSET OF THE PRECIPITATION FRIDAY. EARLIER RUNS INDICATED THREAT FOR SHOWERS WOULD BEGIN EARLY FRIDAY MORNING. NOW IT APPEARS THAT THE SHOWERS WILL HOLD OFF UNTIL EARLY AFTERNOON. A COLD FRONT WILL SWEEP EAST ON FRIDAY AND THE BIG QUESTION IS HOW MUCH CONVECTION DEVELOPS ACROSS THE DEEP SOUTH TO CUT OFF THE MOISTURE FLOW NORTH FROM THE GULF OF MEXICO. SINCE LOW IS TAKING A TRACK FURTHER WEST...WILL EXPAND THE LIKELY CATEGORY RAIN FOR THE WESTERN PORTIONS OF THE FORECAST AREA ON FRIDAY. LOW PULLS OFF TO THE NORTHEAST FRIDAY NIGHT INTO SATURDAY AND A TROUGH WILL SWING EAST ACROSS THE AREA ON SATURDAY WITH WRAP AROUND MOISTURE. SHOWERS WILL LINGER OVER THE EASTERN HALF OF THE AREA SATURDAY NIGHT AND EVEN ON SUNDAY. SURFACE AND WEAK UPPER LEVEL RIDGE BUILD EAST ACROSS THE AREA BUT FAIR WEATHER WILL BE SHORT LIVED. WARM FRONT LIFTS INTO THE REGION WITH A FAST MOVING UPPER LEVEL SHORTWAVE AND ASSOCIATED MOISTURE. THIS SHOULD BRING ANOTHER SHOT FOR SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. THE THREAT WILL CONTINUE ALL THE WAY INTO TUESDAY AS WEAK COLD FRONT APPROACHES. TEMPERATURES IN THE LAST FEW MODEL RUNS HAVE BEGUN TO MODERATE FOR THE EXTENDED PERIODS DUE THE FURTHER WEST TRACK OF THE LOW PRESSURE SYSTEM ON FRIDAY. COOL TEMPERATURES IN THE COLD AIR ADVECTION EXPECTED SATURDAY AND SATURDAY NIGHT. RIDGE WILL BRING A RETURN BACK TO THE 70S FOR HIGHS ON SUNDAY FOLLOWED BY WARM AIR ADVECTION SUNDAY NIGHT INTO MONDAY. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... CUMULUS CONTINUES TO DEVELOP BETWEEN 3500 AND 5000 FEET ABOVE THE SURFACE NOW THAT THE CAP HAS BROKEN. WINDS HAVE BEEN GUSTING TO 15 KNOTS IN SOME PLACES AND EXPECT THE WIND TO REMAIN AROUND 12 KNOTS OR SO THROUGH THE REST OF THE DAY. COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE AREA BY TOMORROW MORNING. EXPECTING THE POSSIBILITY FOR CONVECTION TO DEVELOP AHEAD OF THE COLD FRONT. AS FRONT MOVES FROM WEST TO EAST BETWEEN ABOUT 12Z AND 17Z...CEILINGS WILL GRADUALLY IMPROVE THROUGH THE MORNING HOURS. .OUTLOOK...NON VFR POSSIBLE IN WIDESPREAD SHRA FRIDAY. && .MARINE... A LAKEBREEZE ESPECIALLY OVER THE EASTERN LAKESHORE AREAS WILL DIMINISH THIS EVENING...ALLOWING FOR MORE PREDOMINATE SOUTHERLY FLOW OVER THE LAKE THROUGH TONIGHT. A COLD FRONT WILL MOVE EAST ACROSS THE LAKE THROUGH TUESDAY SHIFTING WINDS TO THE WEST DURING THE AFTERNOON. WINDS LOOK TO SHIFT BACK SW TUESDAY EVENING/EARLY TUESDAY NIGHT AHEAD OF A SECONDARY COLD FRONT THAT WILL MOVE ACROSS THE LAKE. WINDS WILL SHIFT TO THE WNW/NW BY WEDNESDAY MORNING. HIGH PRESSURE OVER THE UPPER MIDWEST WILL BUILD EAST TOWARD THE GREAT LAKES. WINDS WILL INCREASE AS THE HIGH MOVES TOWARD THE AREA WEDNESDAY AFTERNOON AND NIGHT. THIS WILL BE THE NEXT POSSIBLE SMALL CRAFT ADVISORY PERIOD DURING THE FORECAST. HIGH PRESSURE SETTLES OVER THE LAKE THURSDAY ALLOWING FOR QUIETER CONDITIONS. A LOW PRESSURE SYSTEM MAY BRING UNSETTLING CONDITIONS OVER THE LAKE FOR THE END OF THE WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...REL NEAR TERM...REL SHORT TERM...REL LONG TERM...LOMBARDY AVIATION...LOMBARDY MARINE...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 457 AM EDT MON MAY 28 2012 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290900- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 457 AM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. THE STORM PREDICTION CENTER HAS ALSO INDICATED THAT THERE IS A VERY SMALL CHANCE FOR SEVERE THUNDERSTORMS LATE TONIGHT IN NORTHWEST OHIO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-290900- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 457 AM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
6 hail. Local standard time, as filed.
Nickel sized hail was observed.
Walnut sized hail was observed. Some minor damage was reported.
Nickel sized hail was observed.
Quarter to golf ball sized hail was observed. Some minor damage was reported.
Quarter sized hail was observed.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382418, 382419, 382422, 382421, 382423, 382425.